Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2003, 6:14 PM CDT for Reagan County, Upton County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2003, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 7, 2003, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
889
WUUS54 KMAF 072314
SVRMAF
TXC383-461-080000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT SAT JUN 7 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN UPTON COUNTY IN WEST TEXAS
WESTERN REAGAN COUNTY IN WEST TEXAS
* UNTIL 700 PM CDT
* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER RANKIN...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
RANKIN...TEXON...STILES...NORTH REAGAN FIRE STATION AND HIGHWAY 67
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3130 10216 3113 10197 3109 10178 3165 10140
3162 10190
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:08 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 7, 3:08 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT SAT JUN 7 2003 MAIN CONCERNS THIS AFTERNOON WILL BE FLOODING POTENTIAL...BOTH FLASH AND MAINSTEM...IN NE ZONES AS MCS DEVELOPS ALONG COLD FRONT...DUE INTO THE NERN ZONES BY ABOUT 04Z. MODELS HAVE BEEN CONSISTENT W/THIS FEATURE...AS WELL AS THE TRACK OF THE EXPECTED MCS. PBL IS VERY MOIST...W/MSTR BACKED UP ALL THE WAY TO THE WRN MTNS. KMAF 12Z SOUNDING SHOWED PLENTY OF INSTABILITY TO WORK WITH...W/MLCAPES IN EXCESS OF 2100 J/KG. WET BULB ZERO HEIGHTS AND DRY MID-LEVELS SUGGEST A THREAT OF SVR WX SIMILAR TO THAT OF LATE--HAIL/DAMAGING STRAIGHT-LINE WINDS. SHORT TERM MODEL QPFS ARE OFF THE SCALE...W/MESOETA/ETA RUNS SHOWING 12-HR QPFS IN EXCESS OF 2 IN. IN THE EXTREME NE ZONES. THINK THIS IS A LITTLE EXCESSIVE...AND PREFER QPFS A LITTLE MORE IN LINE W/THAT OF THE AVN/HPC. STILL...WHAT W/SATURATED SOILS FROM THE PREVIOUS WEEK AND RIVERS ALREADY RUNNING AT ELEVATED LEVELS...IF EVEN THE LOWER QPFS PAN OUT...EXPECT WIDESPREAD FLASH FLOODING AND RIVER LEVELS FLIRTING W/ACTION STAGES. COLORADO CITY STILL HAS ABOUT 7 FT TO GO TO REACH FS...AND DEPENDING ON AMTS/PLACEMENT OF PRECIP OVERNIGHT...RIVERS COULD BECOME PROBLEMATIC OVR THE NEXT FEW DAYS. SUNDAY SHOULD BE A LITTLE COOLER OVR THE NERN ZONES...W/NOT MUCH CHANGE SW AS FRONT DIFFUSES. TIMING OF MCS SUGGESTS LINGERING CONVECTION A POSSIBILITY OVR THE NERN ZONES...AND MESOETA BRINGS A SHORTWAVE OVR THE BIG BEND LATE SUN AFTERNOON. MONDAY...UPPER LVL FLOW TRANSITIONS TO ZONAL...AND H85 TEMPS JUMP TO AROUND 30 DEG C FOR A WARMUP INTO THE 90S. THIS SHOULD STAY MORE OR LESS PERSISTENT UNDER ZONAL FLOW INTO THE EXTENDED. ON TUESDAY EVENING... MODELS ADVERTISE A SHORTWAVE MOVING THROUGH AREA FOR ISOLATED CONVECTION OVR MUCH OF THE AREA...BUT WILL CONFINE CHANCES TO THE ERN ZONES IN THE BETTER MSTR. GFS TRIES TO REPEAT THIS SCENARIO WEDNESDAY EVENING...BUT WILL WAIT ANOTHER RUN TO SEE IF THIS IS CONSISTENT BEFORE MENTIONING ANYTHING OTHER THAT PARTLY CLOUDY SKIES. THE REST OF THE EXTENDED LOOKS WARM AND DRY. && MAF 61 83 69 93 / 20 00 00 20 CNM 59 88 66 98 / 00 00 00 00 MRF 58 88 59 89 / 00 10 10 00 FST 94 63 84 65 / 00 00 20 00 .MAF... TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-050>053-062-063-070. NM...NONE. 44
Hazardous weather outlook, Jun 7, 2:50 PM CDT, 3 hours 24 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT EAST OF A LINE FROM STANTON TO LAMESA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS. WEST OF THIS LINE STORMS ARE EXPECTED TO BE ISOLATED AND A FEW MAY BE SEVERE. FLOODING... THUNDERSTORMS ACROSS THE NORTHEAST PERMIAN BASIN TONIGHT WILL PRODUCE HEAVY RAIN. FLOODING OF CREEKS AND LOW LYING URBAN AREAS WILL BE POSSIBLE. ALSO SIGNIFICANT RISES ALONG THE COLORADO RIVER AND BEALS CREEKS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE PERMIAN BASIN AND TRANS PECOS LATE SUNDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.